Jump to content

Photo

Alternatives to Metformin

- - - - -

  • Please log in to reply
11 replies to this topic

#1
Floss

Floss

    Junior Member

  • 500 plus
  • PipPipPip
  • 75 posts
Hi all - sorry it's me again with yet another question!

I notice that a lot of type 2s are taking Metformin - does anyone know of any alternative meds to Metformin? and does anyone have experience of these please? :help:

Thanks guys :)

#2
jillsp

jillsp

    Member

  • 500 plus
  • 152 posts
There aren't really any other drugs that do the same thing as metformin (which is inhibit glucose production in the liver) but there are several other classes of drugs that do other things. There are the sulfonyluria's like Amaryl and Glucotrol XL (taken once a day) that stimulate beta cell production helping your pancreas to make more insulin. There is also Starlix and Prandin that act similarly but you have to take them before each meal. Then you have the TZDs such as Actos and Avandia that help with insulin resistance. Plus varying combo's of each like Actos plus Met, Avandamet, Avandaryl, etc etc. It's overwhelming and confusing. There are other options, but they don't do exactly what Metformin does. Metformin is really the gold standard first line drug for Type 2 Diabetes. Hope that helps!
TYPE 1
Diagnosed 2.5.1991
Paradigm 522 pump with Apidra

#3
mg_2204

mg_2204

    Senior Member

  • 500 plus
  • 3,271 posts
I was briefly on Diamicron. I had terrible hypos on it. Even if I ate like a horse would still have hypos and faint.

#4
Floss

Floss

    Junior Member

  • 500 plus
  • PipPipPip
  • 75 posts
Thanks guys. Hub is on Glicazide as well as Metformin, but is having side effects with the Metformin. I've heard that drugs like Actos are quite 'new' meds for type 2?

#5
Siwel

Siwel

    Junior Member

  • Members
  • Pip
  • 6 posts
Greetings Floss and all others. My name is Siwel and I'd like to respond to the question by telling you of my experience. I am speaking only for myself, as individual reactions will probably vary.
I was diagnosed with diabetes (type2) in August 2005 and was immediately put on Metformin. I have never experienced such stomach ailments as I did with metformin. Horrendous pains and ceasless aching. AND that was just from the small initial doses.
My wife suggested that I go to a Naturopath (a doctor who offers natural remedies). So, I SKEPTICALLY did just that. To make a long srory short, I began taking 400 mg of an herb called "Gymnema," twice a day.Of course, I did a lot of research beforehand and discovered that it had been a successful treatment for diabetes in India for 2000 years. The greatest benefit of Gymnema is that there are no side effects. It is just an herb.
I took it with a Chromium capsule for three months. My A1c went from a 9 to a 6 in that time period and I am getting closer and closer to normal blood glucose levels as time goes by.
It works for me. Good luck.

#6
Siwel

Siwel

    Junior Member

  • Members
  • Pip
  • 6 posts
Please excuse me, today is my first day and I can't seem to figure out how to edit my previous message.
The message states that I took Gymnema and chromium for 3 months. The correction is that I took them for 8 months, and am still taking both. In 8 months time my A1C went from a 9 to a 6.

#7
Harold

Harold

    Super Moderator

  • Moderators
  • 6,170 posts

Please excuse me, today is my first day and I can't seem to figure out how to edit my previous message.

There is a time limit on how long you have to edit your post.

A little information on Gymnema

#8
Floss

Floss

    Junior Member

  • 500 plus
  • PipPipPip
  • 75 posts
Thanks again guys for all the responses. It's much appreciated.

It looks like we're waiting on an A1C blood test for the doc to review the current meds and then perhaps some changes can be made.

It seems that Metformin is a widely used and extremely successful treatment for many type 2s; however hub is suffering stomach problems and it looks as though it is picking a fight with him (and has been for the last few months now). It's a shame, but personally I don't want to see him continuing to suffer for the sake of staying on Metformin - it may not be easy to change meds, but hopefully it will be worthwhile. :)

Welcome to the forum Siwel - hope you enjoy this fab site :)

#9
dbc

dbc

    Member

  • 500 plus
  • 374 posts

It seems that Metformin is a widely used and extremely successful treatment for many type 2s; however hub is suffering stomach problems and it looks as though it is picking a fight with him (and has been for the last few months now). It's a shame, but personally I don't want to see him continuing to suffer for the sake of staying on Metformin - it may not be easy to change meds, but hopefully it will be worthwhile. :)


I had a similar experience at first, got so bad that after 3 months I unilaterally stopped for 2 weeks, then started on half the dose. Told the doctor later.

This worked for me, the lower dose allowed my body to adjust much easier, then I upped to 3/4 the original dose & it's been doing fine for the last 5 months now. I'm on 3 x 500mg daily.

I'm actually T1.5, metformin isn't supposed to work for me, but for now it's helping control liver dump. My pancreas is still producing enough insulin (only just) as long as I lay off carbs.

#10
Floss

Floss

    Junior Member

  • 500 plus
  • PipPipPip
  • 75 posts
Thanks all for your kind advice.

It seems that he's not alone in experiencing this (unfortunately) :(

I think the suggestion of taking the Mets actually mid meal is great and I'll pass this on. It's worth a try :)

It looks as though the amount of insulin he's producing is dropping (there is a query whether he's type 1.5 at the mo) - and this seems to conincide with the Mets problem - we can't figure out if this is related or not....

Anyway, I'll let you know how it goes :)

#11
Peter Lee

Peter Lee

    Senior Member

  • 500 plus
  • 757 posts
The usual procedure for starting on Metformin is to start on a low dose and increase it every two weeks up to the desired dosage. This is so the body gets used to it and to minimise the well known side effects.

This is what I was told to do - and did. I had all the side effects that everyone mentions (use the Search button to search for previous threads) quite badly but I perservered and after six months all the side effects had gradually declined and I now have none.
Peter
63,Type 2, Diagnosed Dec 04


Medication - Metformin 850mg x 3; Pioglitazone (Actos) 30mg x 1; Gliclazide 160mg x 2; plus stuff for hypertension & cholesterol with Aspirin E/C for the cardio/vascular system

Posted Image

:) I have to keep smiling - there's no other choice - but I do growl occasionally :whistling


#12
Floss

Floss

    Junior Member

  • 500 plus
  • PipPipPip
  • 75 posts
Thanks Peter.

It wasn't suggested that he start gradually on the Metformin - he was just put straight onto 4 x 500mg per day!

Actually he has been fine with them for the first 2 years - it's just this last few months that this problem has suddenly started - which is strange :dontknow:




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users